Instability of Solitons in the 2d Cubic Zakharov-Kuznetsov Equation

  • Luiz Gustavo Farah
  • Justin Holmer
  • Svetlana RoudenkoEmail author
Part of the Fields Institute Communications book series (FIC, volume 83)


We consider the two dimensional generalization of the Korteweg-de Vries (KdV) equation, the generalized Zakharov-Kuznetsov (ZK) equation \(u_t + \partial _{x_1}(\Delta u + u^p) = 0, (x_1,x_2) \in \mathbb R^2\). It is known that solitons are stable for nonlinearities p < 3 and unstable for p > 3, which was established by de Bouard (Proc R Soc Edinb Sect A 126:89–112, 1996) generalizing the arguments of Bona et al. (Proc R Soc Lond 411:395–412, 1987) for the gKdV equation. The L2-critical case with p = 3 has been open and in this paper we prove that solitons are unstable in the cubic ZK equation. This matches the situation with the critical gKdV equation, proved in 2001 by Martel and Merle (Geom Funct Anal 11:74–123, 2001). While the general strategy follows (Martel and Merle, Geom Funct Anal 11:74–123, 2001), the two dimensional case creates several difficulties and to deal with them, we design a new virial-type quantity, revisit monotonicity properties and, most importantly, develop new pointwise decay estimates, which can be useful in other contexts.

2010 Mathematics Subject Classification Primary:

35Q53 37K40 37K45 37K05 



Most of this work was done when the first author was visiting GWU in 2016–2017 under the support of the Brazilian National Council for Scientific and Technological Development (CNPq/Brazil), for which all authors are very grateful as it boosted the energy into the research project. S.R. would like to thank IHES and the organizers for the excellent working conditions during the trimester program “Nonlinear Waves” in May–July 2016. L.G.F. was partially supported by CNPq, CAPES and FAPEMIG/Brazil. J.H. was partially supported by the NSF grant DMS-1500106. S.R. was partially supported by the NSF CAREER grant DMS-1151618/1929029.


  1. 1.
    D. Bhattacharya, L. G. Farah, and S. Roudento, Global well-posedness for low regularity data in the 2d modified Zakharov-Kuznetsov equation, preprint. arXiv:1906.05822.Google Scholar
  2. 2.
    J.L. Bona, P. Souganidis and W. Strauss, Stability and instability of solitary waves of Korteweg-de Vries type, Proc. Roy. Soc. London 411 (1987), 395–412.MathSciNetCrossRefGoogle Scholar
  3. 3.
    S.-M. Chang, S. Gustafson, K. Nakanishi and T.-P. Tsai, Spectra of linearized operators for NLS solitary waves, SIAM J. Math. Anal. 39 (2007/08), no. 4, 1070–1111.MathSciNetCrossRefGoogle Scholar
  4. 4.
    V. Combet, Construction and characterization of solutions converging to solitons for supercritical gKdV equations, Differential Integral Equations 23 (2010), no. 5–6, 513–568.MathSciNetzbMATHGoogle Scholar
  5. 5.
    R. Côte, C. Muñoz, D. Pilod, and G. Simpson, Asymptotic Stability of high-dimensional Zakharov-Kuznetsov solitons, Arch. Ration. Mech. Anal. 220 (2016), no. 2, 639–710.MathSciNetCrossRefGoogle Scholar
  6. 6.
    de Bouard, A. Stability and instability of some nonlinear dispersive solitary waves in higher dimension, Proc. Roy. Soc. Edinburgh Sect. A 126 (1996), no. 1, 89–112.MathSciNetCrossRefGoogle Scholar
  7. 7.
    T. Duyckaerts, J. Holmer and S. Roudenko, Scattering for the non-radial 3d cubic nonlinear Schrödinger equation, Math. Res. Lett. 15 (2008), no. 6, 1233–1250.MathSciNetCrossRefGoogle Scholar
  8. 8.
    A. V. Faminskii, The Cauchy problem for the Zakharov-Kuznetsov equation, Differ. Equ. 31 (1995), 1002–1012.MathSciNetGoogle Scholar
  9. 9.
    L. G. Farah, J. Holmer and S. Roudenko, Instability of solitons - revisited, I: the critical gKdV equation, to appear in Contemp. Math., Amer. Math. Soc., preprint arXiv:1711.03187.Google Scholar
  10. 10.
    L. G. Farah, J. Holmer and S. Roudenko, Instability of solitons - revisited, II: the supercritical Zakharov-Kuznetsov equation, to appear in Contemp. Math., Amer. Math. Soc., preprint arXiv:1711.03207.Google Scholar
  11. 11.
    L. G. Farah, J. Holmer, S. Roudenko and Kai Yang, Blow-up in finite or infinite time of the 2D cubic Zakharov-Kuznetsov equation, preprint arXiv:1810.05121.Google Scholar
  12. 12.
    L. G. Farah, F. Linares and A. Pastor, A note on the 2d generalized Zakharov-Kuznetsov equation: Local, global, and scattering results, J. Differential Equations 253 (2012), 2558–2571.MathSciNetCrossRefGoogle Scholar
  13. 13.
    G. Fonseca and M. Pachón, Well-posedness for the two dimensional generalized Zakharov-Kuznetsov equation in anisotropic weighted Sobolev spaces, J. Math. Anal. Appl. 443 (2016), no. 1, 566–584.MathSciNetCrossRefGoogle Scholar
  14. 14.
    M. Grillakis, J. Shatah, and W. Strauss, Stability theory of solitary waves in the presence of symmetry, J. Funct. Anal. 74 (1987), 160–197.MathSciNetCrossRefGoogle Scholar
  15. 15.
    A. Grünrock and S. Herr, The Fourier restriction norm method for the Zakharov-Kuznetsov equation, Discrete Contin. Dyn. Syst. 34 (2014), no. 5, 2061–2068.MathSciNetCrossRefGoogle Scholar
  16. 16.
    D. Han-Kwan, From Vlasov-Poisson to Korteweg-de Vries and Zakharov-Kuznetsov, Comm. Math. Phys., 324 (2013), no. 3, 961–993.MathSciNetCrossRefGoogle Scholar
  17. 17.
    J. Holmer and S. Roudenko, A sharp condition for scattering of the radial 3d cubic nonlinear Schrödinger equation, Comm. Math. Phys. 282 (2008), no. 2, 435–467.MathSciNetCrossRefGoogle Scholar
  18. 18.
    M.K. Kwong, Uniqueness of positive solutions of Δu − u + u p = 0 in \(\mathbb {R}^n\), Arch. Rational Mech. Anal. 105 (1989), no. 3, 243–266.Google Scholar
  19. 19.
    D. Lannes, F. Linares and J.-C. Saut, The Cauchy problem for the Euler-Poisson system and derivation of the Zakharov-Kuznetsov equation, Studies in phase space analysis with applications to PDEs, 181–213, Progr. Nonlinear Differential Equations Appl., 84, Birkhäuser/Springer, New York, 2013.Google Scholar
  20. 20.
    F. Linares and A. Pastor, Well-posedness for the two-dimensional modified Zakharov–Kuznetsov equation, SIAM J. Math Anal. 41 (2009), 1323–1339.MathSciNetCrossRefGoogle Scholar
  21. 21.
    F. Linares and A. Pastor, Local and global well-posedness for the 2d generalized Zakharov-Kuznetsov equation, J. Funct. Anal. 260 (2011), 1060–1085.MathSciNetCrossRefGoogle Scholar
  22. 22.
    M. Maris, Existence of nonstationary bubbles in higher dimensions, J. Math. Pures Appl. (9) 81 (2002), no. 12, 1207–1239.Google Scholar
  23. 23.
    Y. Martel and F. Merle, Instability of solitons for the critical gKdV equation, GAFA, Geom. Funct. Anal., 11 (2001), 74–123.MathSciNetCrossRefGoogle Scholar
  24. 24.
    Y. Martel and F. Merle, Blow up in finite time and dynamics of blow up solutions for theL 2-critical generalized KdV equation, J. Amer. Math. Soc. 15 (2002), 617–664.Google Scholar
  25. 25.
    S. Melkonian and S. A. Maslowe, Two dimensional amplitude evolution equations for nonlinear dispersive waves on thin films, Phys. D 34 (1989), 255–269.MathSciNetCrossRefGoogle Scholar
  26. 26.
    F. Merle, Existence of blow-up solutions in the energy space for the critical generalized Korteweg-de Vries equation, J. Amer. Math. Soc. 14 (2001), 555–578.MathSciNetCrossRefGoogle Scholar
  27. 27.
    L. Molinet and D. Pilod, Bilinear Strichartz estimates for the Zakharov-Kuznetsov equation and applications, Ann. Inst. H. Poincaré An. Non Lin., 32 (2015), 347–371.MathSciNetCrossRefGoogle Scholar
  28. 28.
    S. Monro and E. J. Parkes, The derivation of a modified Zakharov-Kuznetsov equation and the stability of its solutions, J. Plasma Phys. 62 (3) (1999), 305–317.CrossRefGoogle Scholar
  29. 29.
    S. Monro and E. J. Parkes, Stability of solitary-wave solutions to a modified Zakharov-Kuznetsov equation, J. Plasma Phys. 64 (3) (2000), 411–426.CrossRefGoogle Scholar
  30. 30.
    F. Ribaud and S. Vento, A note on the Cauchy problem for the 2d generalized Zakharov-Kuznetsov equations, C. R. Math. Acad. Sci. Paris 350 (2012), no. 9–10, 499–503.MathSciNetCrossRefGoogle Scholar
  31. 31.
    M. Schechter, Spectra of Partial Differential Operator, North Holland, 1986.zbMATHGoogle Scholar
  32. 32.
    M. Weinstein, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math. Anal. 16 (1985), no. 3, 472–491.MathSciNetCrossRefGoogle Scholar
  33. 33.
    Zakharov V. E. and Kuznetsov E. A., On three dimensional solitons, Zhurnal Eksp. Teoret. Fiz, 66, 594–597 [in Russian]; Sov. Phys JETP, vol. 39, no. 2 (1974), 285–286.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Luiz Gustavo Farah
    • 1
  • Justin Holmer
    • 2
  • Svetlana Roudenko
    • 3
    Email author
  1. 1.Department of MathematicsUFMGBelo HorizonteBrazil
  2. 2.Department of MathematicsBrown UniversityProvidenceUSA
  3. 3.Department of Mathematics & StatisticsFlorida International UniversityMiamiUSA

Personalised recommendations